Hail, Kane
- When
- July 24, 4:06 PM CST
- Where
- Kane County, 5 mi SSE of Algonquin
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.103, -88.243
Relayed via social media.
Heat indices of 100 to 115 allowed thunderstorms to sweep through northern Illinois bringing isolated wind damage as well as localized flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heat indices of 100 to 115 allowed thunderstorms to sweep through northern Illinois bringing isolated wind damage as well as localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 24, 1:33 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
233 PM CDT SUN JUL 24 2016
.SHORT TERM...
230 PM CDT
Through tonight...
Convective trends remain the main focus and the main challenge
through the rest of the afternoon. The cool front continues to
advance east and southeast across southwest WI and eastern IA with
the stratus of earlier now more of an open cell cu field. Ahead of
that, another corridor of low level and mid level convergence
generating mid level accas along with newly developing cumulus. A
few echoes have developed with this area across southeast WI, with
more substantial cell moving toward Milwaukee at 1915z. Additional
outflows from morning storms over the lake are likely meandering
across southern Lake Michigan with some indication of one such
boundary oriented from northwest to southeast from offshore of
Waukegan into central Berrien County, MI. Tough to say if this is
the case though. Instability is extreme and maximized over the
forecast area but recent aircraft soundings still show some
capping in place which may be accounting for the rather slow
increase in cell development.
Expect that the cap will erode and isolated-scattered cells will
continue to develop in the cu/accas field across the northwest
third of the area in the next 1-2 hours. High res convective
allowing models have been little help by showing a range of
possibilities from little if anything to aggressive development
and a substantial line of storms moving through. Will continue
with earlier thinking of scattered coverage with potential for
several clusters working east and southeast. With potential for
more complex storm interaction among several boundaries, and being
co-located with the instability gradient, areas from the northern
Chicago metro southward into NW IN may see the greatest coverage,
with more scattered coverage to the south and west. Storm
progression should be more steady than yesterday. Torrential rain
will be one of the primary concerns, along with damaging wind, but
storm progression may help mitigate max rainfall potential.
Convective coverage will translate southeastward as the front
moves through into the evening. The front may slow as it moves
further south and away from the parent surface low over western
Ontario. This may keep pops lingering in the south but suspect
that may be too high with pops overnight in our southern counties.
Relatively drier air/lower dewpoints will steadily spread in from
the northwest overnight but it will still remain mild with lows
around 70 with lower 70s in the Chicago metro.
MDB
&&
.LONG TERM...
230 PM CDT
Monday through Saturday...
A less oppressive air mass that is probably welcome by many
(including us) will move into the area Monday. Dew points are
still forecast to be in the mid to upper 60s but that will
certainly feel less humid. A small chance for a lingering shower
in the southern CWA during mainly Monday morning, but dry
advection aloft will shunt that chance southward by late morning
or early afternoon with a mainly sunny sky to follow. Surface high
pressure will settle in through Monday night with lows in the mid
60s in most areas.
The upper ridge will deamplify though upper level heights will
not substantially drop through Wednesday. Warm and slightly humid
weather should prevail during that stretch, with temperatures a
few degrees above normal. Lake breeze development will be favored
each day.
A buckle in the northern stream jet will occur in the middle of
the U.S. during Wednesday into Thursday. This will cause low
pressure development in the general mid-Mississippi Valley region,
though there is model differences on when and just how fast. Tend
to prefer the slower 24.12Z EC in this situation than the GFS.
Not seeing a signal for any pronounced severe weather setup over
our area with this system at this time. Behind this system
northerly winds look to prevail into the start to next weekend
with temperatures around late July normals.
MTF
&&
.AVIATION...
For the 18Z TAFs...
Focus continues to be on potential thunderstorm development this
afternoon with the approach of a cool frontal boundary. The front
stretches from south-central WI southwest across eastern IA and is
making steady southeastward progress. The front, as well as
several additional old boundaries from earlier storms over Lake
Michigan, will be the focus for storm development as they converge
on the local area. Expect scattered clusters of storms to develop
over the next few hours and have good confidence in timing of
VCTS/TEMPO TSRA in the latest TAFs. Best coverage may be across
the Chicago metro and points south and east through the afternoon
with RFD having a more limited threat with lesser coverage
expected in that area.
Outside of the storms, some sct-bkn MVFR stratus looks to move in
for a few hours behind the front before dissipating or clearing.
South-southwest winds will turn southwesterly as the front
approaches then west-northwest behind the front. Storms may
provide outflow winds which will result in erratic wind direction
as storms depart. Winds will turn a little more northwesterly this
evening, possibly earlier than in the latest TAFs. Steady
northwest winds are expected Monday. A lake breeze will likely
develop along the lakeshore but is not expected to reach ORD/MDW.
However, GYY will likely see a shift to northeasterly winds Monday
thanks to the lake breeze.
MDB
&&
.MARINE...
230 PM CDT
A cool front will turn winds from southwest to northwest over the
lake tonight. A high pressure ridge will then build into the
region Monday night through Wednesday with variable winds at
times over the southern part of the lake. Low pressure is expected
to develop across the mid-Mississippi Valley to Great Lakes region
during Wednesday Night-Friday, though when exactly and what path
is highly uncertain. Some indications there could be fairly stout
northerly winds for summertime (30 kt) on the backside of this,
though that is highly uncertain at this time.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-
ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 7 PM
Sunday.
IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7 PM
Sunday.
LM...NONE.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
349 PM CDT SUN JUL 24 2016
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
252100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
349 PM CDT SUN JUL 24 2016 /449 PM EDT SUN JUL 24 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED:
LIMITED TORNADO RISK.
LIMITED HAIL RISK...UP TO HALF DOLLAR SIZE.
ELEVATED THUNDERSTORM WIND DAMAGE RISK...UP TO 70 MPH.
ELEVATED FLOODING RISK.
ELEVATED EXCESSIVE HEAT RISK.
DISCUSSION:
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING.
THE MAIN THREATS WILL BE TORRENTIAL DOWNPOURS AND DAMAGING WIND GUSTS.
ISOLATED FLOODING IS POSSIBLE WHERE STORMS PERSIST THE LONGEST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WEDNESDAY... ELEVATED THUNDERSTORM RISK.
THURSDAY... LIMITED THUNDERSTORM RISK.
FRIDAY... LIMITED THUNDERSTORM RISK.
HIGH SWIM RISK.
SATURDAY... LIMITED THUNDERSTORM RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED THROUGH THE EVENING.
GENERAL STORM MOTION OF THE DAY:
MOVING TOWARD THE NORTHEAST AT 25 MPH LATE THIS AFTERNOON THEN MOVING
TOWARD THE EAST AT 25 MPH THIS EVENING.
&&
LMZ740>745-252100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
349 PM CDT SUN JUL 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE SEEN THROUGH EARLY THIS
EVENING...SEVERAL OF WHICH WILL BE CAPABLE OF GUSTS IN EXCESS
OF 35 KNOTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
FRIDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
349 PM CDT SUN JUL 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL BE SEEN ACROSS THE SOUTHERN PART OF
THE LAKE THROUGH EARLY THIS EVENING...SEVERAL OF WHICH WILL BE
CAPABLE OF GUSTS IN EXCESS OF 35 KNOTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
FRIDAY.
&&
MDB/MTF
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
309 PM CDT SUN JUL 24 2016
ILZ006-242045-
LAKE IL-
309 PM CDT SUN JUL 24 2016
...SPECIAL WEATHER STATEMENT FOR CENTRAL AND EASTERN LAKE COUNTY
UNTIL 345 PM CDT...
AT 308 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LIBERTYVILLE...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAUKEGAN... NORTH CHICAGO... GURNEE...
MUNDELEIN... VERNON HILLS... ZION...
GRAYSLAKE... LIBERTYVILLE... LAKE FOREST...
ROUND LAKE... BEACH PARK... LONG GROVE...
PARK CITY... WINTHROP HARBOR... GAGES LAKE...
VENETIAN VILLAGE... LINDENHURST... HAWTHORN WOODS...
GREEN OAKS... WADSWORTH...
INCLUDING THE FOLLOWING INTERSTATES...
I-94 BETWEEN MILE MARKERS 5 AND 19.
I-294 BETWEEN MILE MARKERS 5 AND 19.
THIS INCLUDES... COLLEGE OF LAKE COUNTY...GREAT LAKES NAVAL TRAINING
CENTER...IL BEACH STATE PARK...LAKE COUNTY FIELDERS BASEBALL...LAKE
COUNTY IL FAIRGROUNDS...AND SIX FLAGS GREAT AMERICA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4246 8780 4239 8781 4238 8781 4236 8782
4237 8782 4233 8783 4233 8782 4231 8782
4230 8783 4226 8782 4220 8800 4233 8813
4249 8786 4249 8780
TIME...MOT...LOC 2008Z 237DEG 20KT 4229 8800
RCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
453 PM CDT SUN JUL 24 2016
ILZ012-014-242230-
COOK IL-KANE IL-
453 PM CDT SUN JUL 24 2016
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN KANE AND NORTHWESTERN
COOK COUNTIES UNTIL 530 PM CDT...
AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELGIN...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELGIN... ARLINGTON HEIGHTS... SCHAUMBURG...
PALATINE... HOFFMAN ESTATES... BUFFALO GROVE...
CARPENTERSVILLE... ROLLING MEADOWS... ROSELLE...
BARRINGTON... SLEEPY HOLLOW... EAST DUNDEE...
BARTLETT... STREAMWOOD... HANOVER PARK...
ELK GROVE VILLAGE... WOOD DALE... ITASCA...
INVERNESS... WEST DUNDEE...
INCLUDING THE FOLLOWING INTERSTATES...
I-90 BETWEEN MILE MARKERS 22 AND 30.
I-290 BETWEEN MILE MARKERS 1 AND 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4199 8798 4199 8826 4198 8826 4198 8838
4211 8840 4216 8822 4215 8797
TIME...MOT...LOC 2152Z 260DEG 18KT 4204 8825
RCThe Chicago radar (KLOT), 57 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
5 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Relayed via social media.
Nine trees blown down near Shoe Factory Rd and I-90. Time estimated.
Flooded viaduct along with multiple reports of water on roads on the north side of the city of Chicago.
Numerous large branches down. Estimated time per radar.
Hail near Buena Park.
At 540 pm CST, Racine blue line station canopy collapsed due to wind, with the structure falling onto the third rail apparently causing the sparking and explosions seen on video. At 540 pm CST, wires downed onto CTA Brown Line approximately 3 miles north-northwest of Chicago. At 544 pm CST, there was a measured 73 mph wind gust approximately 1 mile south-southeast of Chicago near Michigan and Roosevelt in the South Loop. Multiple street lights were damaged. Numerous trees blown down approximately 2 miles south-southeast of Chicago.
Numerous trees down and snapped, power lines down, and numerous power poles down. A couple of power poles were snapped. Radar indications show this was a microburst. Radar estimated time.
Six utility poles bent on 4000N between 6000E and 8000E and a half dozen trees downed. Radar indications are this was a microburst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655970, 655972, 655984, 655975, 655976, 655977, 655987, 655991.